Severe acute liver injury associated with lumiracoxib

Pillans, Peter I., Ghiculescu, Razvan A., Lampe, Guy, Wilson, Robert, Wong, Richard and Macdonald, Graeme A. (2012) Severe acute liver injury associated with lumiracoxib. Journal of Gastroenterology and Hepatology, 27 6: 1102-1105. doi:10.1111/j.1440-1746.2011.07036.x

Author Pillans, Peter I.
Ghiculescu, Razvan A.
Lampe, Guy
Wilson, Robert
Wong, Richard
Macdonald, Graeme A.
Title Severe acute liver injury associated with lumiracoxib
Journal name Journal of Gastroenterology and Hepatology   Check publisher's open access policy
ISSN 0815-9319
Publication date 2012-06
Sub-type Article (original research)
DOI 10.1111/j.1440-1746.2011.07036.x
Volume 27
Issue 6
Start page 1102
End page 1105
Total pages 4
Place of publication Richmond, VIC, Australia
Publisher Wiley-Blackwell Publishing Asia
Collection year 2013
Language eng
Formatted abstract
Backgound and Aim:
Significant elevations in liver transaminases were noted in some patients during pre-marketing clinical trials with lumiracoxib, a selective COX-2 inhibitor. It was withdrawn from the Australian market in August 2007, because of an association with severe liver injury. We describe in detail three cases of severe liver injury in patients taking lumiracoxib

Three patients admitted to our hospital with severe liver injury and taking lumiracoxib are described in detail, together with information on a further six cases reported to the Australian Therapeutics Goods Administration (TGA), none of whom had pre-existing liver disease or obvious risk factors for liver disease.

Liver histology showed severe hepatic necrosis. One patient required liver transplantation and another died. Autoantibodies were detected in all three patients. As with the other six cases reported to the TGA, all were females who had been taking lumiracoxib 200-400mg daily, typically for a few months, for osteoarthritis.


Lumiracoxib can be associated with severe liver injury. The presence of a variety of positive auto-antibodies suggests an altered immune response may be contributory.
Keyword Liver failure
Liver transplantation
Nonsteroidal Antiinflammatory Drugs
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ
Additional Notes Article first published online: 24 May 2012.

Document type: Journal Article
Sub-type: Article (original research)
Collections: Official 2013 Collection
School of Medicine Publications
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 8 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 9 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Mon, 25 Jun 2012, 09:42:15 EST by System User on behalf of Medicine - Princess Alexandra Hospital